Wisconsin, 2003

Heavy Snow in Wisconsin, December 9 to 10, 2003

December 9 to 10, 2003 · NWS DLH · 2 events in 2 counties and zones

Heavy snow fell over northern Wisconsin. Loretta and Winter each had almost 9 inches of snow, while a spotter five miles southwest of Phillips reported 11 inches of snowfall.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Heavy snow fell over northern Wisconsin. Loretta and Winter each had almost 9 inches of snow, while a spotter five miles southwest of Phillips reported 11 inches of snowfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 9, 4:31 AM CST, 5 hours 29 minutes earlier.

Area forecast discussion, Dec 9, 4:31 AM CST, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
431 AM CST TUE DEC 9 2003

.DISCUSSION...FORECAST FOCUS IS ON PATH OF HEAVIEST SNOW AND AMOUNTS.

MODELS IN BETTER AGREEMENT...AND COMPROMISE WAS USED AGAIN...BUT
LEANED TOWARD THE GFS SOLUTION.

AREA OF LIGHT TO MODERATE SNOW HAS BEEN MOVING STEADILY NORTHEAST
THIS MORNING FROM SOUTH DAKOTA ACROSS SOUTHERN MINNESOTA. STRONG
LOW PRESSURE IN THE SOUTHERN PLAINS SHOULD MOVE NORTHEAST TODAY AND
INTO ILLINOIS TONIGHT. MODELS ARE IN DECENT AGREEMENT THROUGH 30
HOURS...ALTHOUGH GFS IS 5MB STRONGER WITH THE LOW AT 12Z WED. THEY
BEGIN TO DIVERGE AFTER 30 HOURS...WITH ETA QUICKER MOVING THE LOW
NORTHEAST...BUT MODELS DO TAKE A SIMILAR TRACK.

GOOD FORCING TO AFFECT CWA TODAY AND TONIGHT AS 700MB FRONTOGENESIS
MOVES OVER NORTHWEST WISCONSIN THIS AFTERNOON AND TONIGHT. NICE
THERMAL GRADIENT OVER WISCONSIN AT 700MB TODAY AND TONIGHT. HAVE
ISSUED A SNOW ADVISORY FOR MOST OF WISCONSIN COUNTIES TODAY AND
TONIGHT AS FRONTOGENESIS AND ISENTROPIC LIFT AFFECT THAT AREA. 600MB
TEMPERATURES GET INTO FAVORABLE AREA FOR SNOW PRODUCTION AS WELL
TONIGHT. BASED ON FORECAST QPFS FROM MODELS AND HPC...WE HAVE
FORECAST 4-7 INCHES IN ADVISORY AREA. SOME LOCALES...MAINLY MAY BE
NEAR WARNING CRITERIA...BUT EXPECT A LONG DURATION EVENT. PRICE
COUNTY WOULD BE MOST LIKELY TO GET WARNING CRITERIA.

FORCING WEAKENS DURING THE DAY WEDNESDAY AND EXPECT SNOW TO DECREASE
FROM WEST TO EAST THROUGH NORTHWEST WISCONSIN.

COLDER AIR SETTLES IN...ESPECIALLY WEDNESDAY AND WEDNESDAY NIGHT AS
HIGH PRESSURE BUILDS IN BEHIND THE LOW. LAKE EFFECT SNOW SHOWERS WILL
BE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY...WITH ADDITIONAL
ACCUMULATIONS LIKELY. AS HIGH PRESSURE BUILDS IN LATER
THURSDAY...EXPECT THE WIND TO BACK AND DRIER AIR TO MOVE OVER THE
LAKE DECREASING THE POTENTIAL FOR THE SNOW SHOWERS.

USED A COMPROMISE OF MOS TEMPERATURES.

&&

.DLH...WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...SNOW ADVISORY TODAY AND TONIGHT FOR WIZ002>004-006>009.

MELDE
Hazardous weather outlook, Dec 9, 7:30 AM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
730 AM CST TUE DEC 9 2003

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-101330-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
730 AM CST TUE DEC 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL FALL OVER NORTHWEST WISCONSIN AND EXTREME EASTERN
MINNESOTA...MAINLY SOUTH OF DULUTH. SNOW ACCUMULATIONS TODAY WILL
RANGE FROM 1 TO 3 INCHES IN PINE COUNTY...TO 2 TO 5 INCHES ACROSS
NORTHWEST WISCONSIN. THE SNOW WILL CONTINUE TONIGHT...MAINLY IN
NORTHWEST WISCONSIN...WITH ANOTHER 1 TO 3 INCHES
POSSIBLE...BRINGING TOTALS TO 4 TO 7 INCHES BY MORNING. A SNOW
ADVISORY HAS BEEN ISSUED FOR ALL OF NORTHWEST WISCONSIN EXCEPT
DOUGLAS COUNTY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LIGHT SNOW WILL CONTINUE WEDNESDAY...MAINLY EAST OF A CORNUCOPIA TO
HAYWARD LINE. ANOTHER 1 TO 2 INCHES IS POSSIBLE...MAINLY IN THE
MORNING.

VERY COLD AIR WILL MOVE INTO THE NORTHLAND WEDNESDAY AND WEDNESDAY
NIGHT...BRINGING MUCH COLDER AIR TO THE NORTHLAND. THIS COLD AIR
WILL CAUSE LAKE EFFECT SNOW SHOWERS ALONG THE SOUTH SHORE OF LAKE
SUPERIOR WEDNESDAY NIGHT INTO FRIDAY. ADDITIONAL SNOW ACCUMULATIONS
WILL BE LIKELY THEN...WITH THE BEST CHANCE WEDNESDAY NIGHT INTO
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
SPOTTERS ARE URGED TO CALL IN ANY SNOWFALL REPORTS TODAY INTO
TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

MELDE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Sawyer

When
December 9, 10:00 AM CST to December 10, 4:00 PM CST
Where
Sawyer forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.880, -91.145 (the zone’s center; the record gives no point)

Heavy Snow, Price

When
December 9, 10:00 AM CST to December 10, 4:00 PM CST
Where
Price forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.680, -90.361 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331068, 5331171.